Digoxin Toxicity Management; Initial step! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 06-07-2011
docoftheworld's Avatar
USMLE Forums Veteran
 
Steps History: 1 + CS
Posts: 204
Threads: 56
Thanked 42 Times in 37 Posts
Reputation: 52
Send a message via Skype™ to docoftheworld
Drug Digoxin Toxicity Management; Initial step!

What are the first (best initial step)?

do we give Calcium gluconate? granted we will find EKG changes and perhaps elevated K, but is the EKG changes because of K? no! its because of Dignoxin!!

so do we still give CaGluconate?!! if not, what are the steps?

in MTB they say control K and give Dig antibodies! how control K? glucose and insulin? i find it weird to give glucose and insulin as first step for a guy with dig toxicity

Anyone?
Reply With Quote Quick reply to this message
The above post was thanked by:
tangled (06-07-2011)



  #2  
Old 06-07-2011
1TA2B's Avatar
USMLE Forums Guru
 
Steps History: CK Only
Posts: 475
Threads: 39
Thanked 353 Times in 169 Posts
Reputation: 376
Default Electrolytes management in Digoxin toxicity

Correct electrolyte abnormalities, especially hypokalemia and hypomagnesemia. Dysrhythmias may be reversed with correction of electrolyte imbalances.
  • Treat hyperkalemia when K+ level is greater than 5.5 mEq/L.
  • Calcium is not recommended to treat hyperkalemia in this setting because ventricular tachycardia or ventricular fibrillation may be precipitated. This is based on the fact that intracellular calcium levels are already high in the setting of digoxin toxicity. However, anecdotal case reports and animal studies have been published that refute the dangers of calcium administration. Unless the patient is in extremis, other measures should be preferentially used to treat hyperkalemia.
  • Sodium bicarbonate and/or glucose and insulin are indicated.
  • Treatment with digoxin-fab fragments is indicated for hyperkalemia with K+ level greater than 5 mEq/L.
__________________
Skill+Hardwork+Preparation=Success
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

Reply With Quote Quick reply to this message
The above post was thanked by:
docoftheworld (06-07-2011), Future Radiolog (06-07-2011), mle guy (06-07-2011), only2junk (06-14-2011), tangled (06-07-2011), theunique (06-07-2011), USMLE-Syndrome (06-07-2011)
  #3  
Old 06-07-2011
docoftheworld's Avatar
USMLE Forums Veteran
 
Steps History: 1 + CS
Posts: 204
Threads: 56
Thanked 42 Times in 37 Posts
Reputation: 52
Send a message via Skype™ to docoftheworld
Default

are you sure you are not an attending or something? something? lool

dude you are so professorial
Reply With Quote Quick reply to this message
 
  #4  
Old 06-07-2011
drnirajmavani's Avatar
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 268
Threads: 14
Thanked 103 Times in 69 Posts
Reputation: 113
Default

can we give kayexalate for hyperkalemia???
Reply With Quote Quick reply to this message
  #5  
Old 06-07-2011
docoftheworld's Avatar
USMLE Forums Veteran
 
Steps History: 1 + CS
Posts: 204
Threads: 56
Thanked 42 Times in 37 Posts
Reputation: 52
Send a message via Skype™ to docoftheworld
Default

Not necessary in my opinion: The TOTAL K stores are not increased, its just a hide and seek game instigated by digoxin competition with K, so Ins+Gluc is more than enough to force K inside
Reply With Quote Quick reply to this message
  #6  
Old 06-07-2011
USMLE Forums Scout
 
Steps History: 1 + CK
Posts: 49
Threads: 6
Thanked 66 Times in 21 Posts
Reputation: 76
Default

so, basically what this means is that, if K+ level is >5.5, we first treat that (with glucose and insulin) as THE FIRST STEP, before we give anti dogixin fab fragment,
but if K is <5.5, we do nothing about K, and we go straight to fab fragment..
is this so?
Reply With Quote Quick reply to this message
The above post was thanked by:
docoftheworld (06-08-2011)
  #7  
Old 06-08-2011
docoftheworld's Avatar
USMLE Forums Veteran
 
Steps History: 1 + CS
Posts: 204
Threads: 56
Thanked 42 Times in 37 Posts
Reputation: 52
Send a message via Skype™ to docoftheworld
Default

thats what i understood unique
Reply With Quote Quick reply to this message
  #8  
Old 06-15-2011
USMLE Forums Scout
 
Steps History: 1 + CK
Posts: 49
Threads: 6
Thanked 66 Times in 21 Posts
Reputation: 76
Default

Guyz i posted a question about prolactinoma (u can see it in the threads i started),plz check it out nd help me find an answer, my exam is on 23rd of this month and i need an answer sooon!!!!
Reply With Quote Quick reply to this message
  #9  
Old 06-15-2011
USMLE Forums Scout
 
Steps History: 1+CK+CS
Posts: 27
Threads: 3
Thanked 20 Times in 7 Posts
Reputation: 30
Default

fastest acting drug and drug of choice in hyperkelemia with ecg changes is calcium gloconate its action is immediate and it stablises cardiac myocytes
Reply With Quote Quick reply to this message
  #10  
Old 06-15-2011
1TA2B's Avatar
USMLE Forums Guru
 
Steps History: CK Only
Posts: 475
Threads: 39
Thanked 353 Times in 169 Posts
Reputation: 376
Default

Quote:
Originally Posted by docoftheworld View Post
are you sure you are not an attending or something? something? lool

dude you are so professorial
I wish! But I'm not!
__________________
Skill+Hardwork+Preparation=Success
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

Reply With Quote Quick reply to this message



Reply

Tags
Cardiology-, Toxicology-

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Digoxin Toxicity Ahmed mido USMLE Step 1 Forum 5 06-25-2016 08:44 PM
Need explanation for management of acetaminophen toxicity kemoo USMLE Step 2 CK Forum 2 06-06-2011 11:47 AM
Best Initial Management of Ankylosing Spondylitis docoftheworld USMLE Step 2 CK Forum 9 05-29-2011 10:42 PM
Why Digoxin decreases the heart rate? vrnda USMLE Step 1 Forum 8 05-06-2011 08:23 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)